People who have inflammatory bowel disease (IBD) may also experience other digestive problems. This is especially true of Crohn's disease, which can affect any part of the digestive tract from the mouth to the anus. Heartburn is a common problem, and so it's not unheard of for someone with IBD to also have heartburn. Many people who have heartburn also take medication to treat it, and a common class of drugs used to treat heartburn is proton pump inhibitors. Commonly prescribed proton pump inhibitors include Nexium (esomeprazole magnesium), Prevacid (lansoprazole), and Prilosec (omeprazole).
Recently proton pump inhibitors have been associated with a risk of infection. C difficile is a type of bacteria that normally colonizes the colon, but if there's too much if it, it can cause symptoms such as diarrhea. Diarrhea, of course, is also a symptom of IBD.
If you are taking a proton pump inhibitor and are also experiencing diarrhea that is not resolving, you should speak to your physician about it. At this time, the FDA is working with pharmaceutical companies to change the patient information included with proton pump inhibitors, and it is recommended that patients use the lowest dose of these drugs for as short a time as possible.
C difficile is easily spread, so if you are diagnosed with this infection, care must be taken to prevent spreading it to others. Careful hand washing and properly disinfecting surfaces is important to preventing contamination.
More about C difficile infection:
- Clostridium difficile
- Which Antibiotics Cause Diarrhea?
- Bowel Infection is Worse for Those With IBD
- C Difficile Colitis Spreading, Becoming More Deadly
Food And Drug Administration. "Proton Pump Inhibitors (PPIs) - Drug Safety Communication: Clostridium Difficile-Associated Diarrhea (CDAD) Can be Associated With Stomach Acid Drugs." FDA.gov 8 Feb 2012.
Photo © CDC